Alert archive / California / Gale Warnings in 2023

Gale Warning 52, NWS Eureka, CA

December 28, 2023

NWS Eureka, CA issued this gale warning at Dec 28, 2023, 2:45 AM PST. It took effect at Dec 28, 2023, 9:00 PM PST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 28, 2023, 2:45 AM PST (10:45 UTC)
In effect from
Dec 28, 2023, 9:00 PM PST
Expired
Dec 29, 2023, 3:00 PM PST
In force
18 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

043 
WHUS76 KEKA 281045
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
245 AM PST Thu Dec 28 2023

PZZ470-281845-
/O.EXT.KEKA.SE.W.0041.000000T0000Z-231229T0500Z/
/O.NEW.KEKA.GL.W.0052.231229T0500Z-231229T2300Z/
Pt St George to Cape Mendocino 10 to 60 nm-
245 AM PST Thu Dec 28 2023

...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 9 PM PST THIS
EVENING...
...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 3 PM PST
FRIDAY...

* WHAT...For the Hazardous Seas Warning, very steep and 
  hazardous seas 19 to 24 feet. For the Gale Warning, southeast 
  winds 25 to 35 kt with gusts up to 50 kt and seas 14 to 19 
  feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Hazardous Seas Warning, until 9 PM PST this 
  evening. For the Gale Warning, from 9 PM this evening to 3 PM 
  PST Friday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ475-281845-
/O.EXT.KEKA.SE.W.0041.000000T0000Z-231229T0500Z/
/O.NEW.KEKA.GL.W.0052.231229T0500Z-231229T2300Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
245 AM PST Thu Dec 28 2023

...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 9 PM PST THIS
EVENING...
...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 3 PM PST
FRIDAY...

* WHAT...For the Hazardous Seas Warning, very steep and 
  hazardous seas 17 to 22 feet. For the Gale Warning, southeast 
  winds 25 to 35 kt with gusts up to 45 kt and seas 15 to 19 
  feet expected.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...For the Hazardous Seas Warning, until 9 PM PST this 
  evening. For the Gale Warning, from 9 PM this evening to 3 PM 
  PST Friday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-455-281845-
/O.CON.KEKA.SE.W.0041.000000T0000Z-231228T2300Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
245 AM PST Thu Dec 28 2023

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

* WHAT...Very steep and hazardous seas 17 to 22 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm and Cape 
  Mendocino to Pt Arena out 10 nm.

* WHEN...Until 3 PM PST this afternoon.

* IMPACTS...Very steep and hazardous seas could capsize or cause 
  damage to vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for rough seas and consider remaining in port
until hazardous seas subside.

&&

$$
6 follow-up statements
043 
WHUS76 KEKA 281657
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
857 AM PST Thu Dec 28 2023

PZZ470-290100-
/O.CON.KEKA.SE.W.0041.000000T0000Z-231229T0500Z/
/O.CON.KEKA.GL.W.0052.231229T0500Z-231229T2300Z/
Pt St George to Cape Mendocino 10 to 60 nm-
857 AM PST Thu Dec 28 2023

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 3 PM
PST FRIDAY...

* WHAT...For the Hazardous Seas Warning, very steep and 
  hazardous seas 18 to 22 feet. For the Gale Warning, southeast 
  winds 25 to 35 kt with gusts up to 50 kt and seas 14 to 19 
  feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Hazardous Seas Warning, until 9 PM PST this 
  evening. For the Gale Warning, from 9 PM this evening to 3 PM 
  PST Friday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ475-290100-
/O.CON.KEKA.SE.W.0041.000000T0000Z-231229T0500Z/
/O.CON.KEKA.GL.W.0052.231229T0500Z-231229T2300Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
857 AM PST Thu Dec 28 2023

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 3 PM
PST FRIDAY...

* WHAT...For the Hazardous Seas Warning, very steep and 
  hazardous seas 17 to 19 feet. For the Gale Warning, southeast 
  winds 25 to 35 kt with gusts up to 45 kt and seas 15 to 19 
  feet expected.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...For the Hazardous Seas Warning, until 9 PM PST this 
  evening. For the Gale Warning, from 9 PM this evening to 3 PM 
  PST Friday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-455-282300-
/O.CON.KEKA.SE.W.0041.000000T0000Z-231228T2300Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
857 AM PST Thu Dec 28 2023

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

* WHAT...Very steep and hazardous seas 17 to 21 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm and Cape 
  Mendocino to Pt Arena out 10 nm.

* WHEN...Until 3 PM PST this afternoon.

* IMPACTS...Very steep and hazardous seas could capsize or cause 
  damage to vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for rough seas and consider remaining in port
until hazardous seas subside.

&&

$$
563 
WHUS76 KEKA 282249
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
249 PM PST Thu Dec 28 2023

PZZ455-290700-
/O.EXT.KEKA.SE.W.0041.000000T0000Z-231229T0500Z/
/O.EXA.KEKA.GL.W.0052.231229T0500Z-231229T2300Z/
Cape Mendocino to Pt Arena out 10 nm-
249 PM PST Thu Dec 28 2023

...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 9 PM PST THIS
EVENING...
...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 3 PM PST
FRIDAY...

* WHAT...For the Hazardous Seas Warning, very steep and 
  hazardous seas 15 to 20 feet. For the Gale Warning, southeast 
  winds 25 to 35 kt with gusts up to 45 kt and seas 12 to 17 
  feet expected.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...For the Hazardous Seas Warning, until 9 PM PST this 
  evening. For the Gale Warning, from 9 PM this evening to 3 PM 
  PST Friday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-290500-
/O.EXT.KEKA.SE.W.0041.000000T0000Z-231229T0500Z/
Pt St George to Cape Mendocino out 10 nm-
249 PM PST Thu Dec 28 2023

...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 9 PM PST THIS
EVENING...

* WHAT...Very steep and hazardous seas 14 to 19 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until 9 PM PST this evening.

* IMPACTS...Very steep and hazardous seas could capsize or cause 
  damage to vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for rough seas and consider remaining in port
until hazardous seas subside.

&&

$$

PZZ470-475-290700-
/O.CON.KEKA.SE.W.0041.000000T0000Z-231229T0500Z/
/O.CON.KEKA.GL.W.0052.231229T0500Z-231229T2300Z/
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
249 PM PST Thu Dec 28 2023

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 3 PM
PST FRIDAY...

* WHAT...For the Hazardous Seas Warning, very steep and 
  hazardous seas 17 to 21 feet. For the Gale Warning, south 
  winds 25 to 35 kt with gusts up to 45 kt and seas 15 to 20 
  feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...For the Hazardous Seas Warning, until 9 PM PST this 
  evening. For the Gale Warning, from 9 PM this evening to 3 PM 
  PST Friday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
166 
WHUS76 KEKA 290457
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
857 PM PST Thu Dec 28 2023

PZZ455-470-475-291300-
/O.EXP.KEKA.SE.W.0041.000000T0000Z-231229T0500Z/
/O.CON.KEKA.GL.W.0052.231229T0500Z-231229T2300Z/
Cape Mendocino to Pt Arena out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
857 PM PST Thu Dec 28 2023

...GALE WARNING REMAINS IN EFFECT UNTIL 3 PM PST FRIDAY...
...HAZARDOUS SEAS WARNING WILL EXPIRE AT 9 PM PST THIS EVENING...

* WHAT...Southeast winds 25 to 35 kt with gusts up to 45 kt and 
  seas 14 to 19 feet expected.

* WHERE...Cape Mendocino to Pt Arena out 10 nm, Pt St George to 
  Cape Mendocino 10 to 60 nm and Cape Mendocino to Pt Arena 10 
  to 60 nm.

* WHEN...Until 3 PM PST Friday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-291300-
/O.EXP.KEKA.SE.W.0041.000000T0000Z-231229T0500Z/
/O.NEW.KEKA.SC.Y.0146.231229T0500Z-231229T2300Z/
Pt St George to Cape Mendocino out 10 nm-
857 PM PST Thu Dec 28 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM PST FRIDAY...
...HAZARDOUS SEAS WARNING WILL EXPIRE AT 9 PM PST THIS EVENING...

* WHAT...Southeast winds 20 to 30 kt with gusts up to 35 kt and 
  seas 9 to 14 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until 3 PM PST Friday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
336 
WHUS76 KEKA 291029
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
229 AM PST Fri Dec 29 2023

PZZ455-470-475-291830-
/O.CON.KEKA.GL.W.0052.000000T0000Z-231229T2300Z/
Cape Mendocino to Pt Arena out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
229 AM PST Fri Dec 29 2023

...GALE WARNING REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

* WHAT...Southeast winds 30 to 35 kt with gusts up to 45 kt and 
  seas 14 to 19 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm, Pt St George to 
  Cape Mendocino 10 to 60 nm and Cape Mendocino to Pt Arena 10 
  to 60 nm.

* WHEN...Until 3 PM PST this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-291830-
/O.CON.KEKA.SC.Y.0146.000000T0000Z-231229T2300Z/
Pt St George to Cape Mendocino out 10 nm-
229 AM PST Fri Dec 29 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

* WHAT...Southeast winds 20 to 30 kt with gusts up to 45 kt and 
  seas 8 to 13 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until 3 PM PST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
291 
WHUS76 KEKA 291658
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
858 AM PST Fri Dec 29 2023

PZZ455-470-475-292300-
/O.CON.KEKA.GL.W.0052.000000T0000Z-231229T2300Z/
Cape Mendocino to Pt Arena out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
858 AM PST Fri Dec 29 2023

...GALE WARNING REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

* WHAT...South winds 25 to 30 kt with gusts up to 40 kt and seas 
  15 to 19 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm, Pt St George to 
  Cape Mendocino 10 to 60 nm and Cape Mendocino to Pt Arena 10 
  to 60 nm.

* WHEN...Until 3 PM PST this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-292300-
/O.CON.KEKA.SC.Y.0146.000000T0000Z-231229T2300Z/
Pt St George to Cape Mendocino out 10 nm-
858 AM PST Fri Dec 29 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

* WHAT...South winds 20 to 30 kt with gusts up to 45 kt and seas 
  8 to 13 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until 3 PM PST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
786 
WHUS76 KEKA 292255
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
255 PM PST Fri Dec 29 2023

PZZ455-470-475-300500-
/O.EXP.KEKA.GL.W.0052.000000T0000Z-231229T2300Z/
/O.NEW.KEKA.SE.W.0042.231229T2300Z-231230T0500Z/
Cape Mendocino to Pt Arena out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
255 PM PST Fri Dec 29 2023

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 9 PM PST THIS EVENING...
...GALE WARNING WILL EXPIRE AT 3 PM PST THIS AFTERNOON...

* WHAT...Very steep and hazardous seas 16 to 20 feet expected.

* WHERE...Cape Mendocino to Pt Arena out 10 nm, Pt St George to 
  Cape Mendocino 10 to 60 nm and Cape Mendocino to Pt Arena 10 
  to 60 nm.

* WHEN...Until 9 PM PST this evening.

* IMPACTS...Very steep and hazardous seas could capsize or cause 
  damage to vessels.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for rough seas and consider remaining in port
until hazardous seas subside.

&&

$$

PZZ450-300700-
/O.EXT.KEKA.SC.Y.0146.000000T0000Z-231231T1100Z/
Pt St George to Cape Mendocino out 10 nm-
255 PM PST Fri Dec 29 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PST SUNDAY...

* WHAT...Southwest winds 10 to 20 kt with gusts up to 30 kt and 
  seas 12 to 17 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until 3 AM PST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale warning went out at Dec 27, 3:02 PM PST, 11 hours 43 minutes earlier.

Area forecast discussion, Dec 27, 3:02 PM PST, 11 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
302 PM PST Wed Dec 27 2023

.SYNOPSIS...A powerful storm offshore has generated huge west
swell that will pound Northwest California beaches with hazardous
surf tonight through Thursday. More localized coastal flooding
will be possible again during high tide on Thursday. Otherwise,
precipitation will slowly dwindle tonight and Thursday with
generally light amounts. A less vigorous storm system is forecast
to approach late Thursday, bringing a renewed threat for strong
southerly winds and a period of moder to heavy rain on Friday.

&&

.DISCUSSION...Winds have been steadily diminishing through the day
with the usual remote isolated stations and headlands still
gusting from 39 to 45 mph. All lower elevation population centers
have fallen below advisory thresholds, but it is still locally
breezy at the wind-prone headlands, such as Pt St George,
Trinidad head and Cape Mendo. Winds should ease off through the
night, though breezy conditions are likely to continue over the
higher elevations and wind-channeled terrain into Thu. Precipitation
has also been steadily diminishing this afternoon as the axis of
high precipitable water slowly shifts to the southeast. Upslope
southerly flow and shallow moist air will likely generate some
light rain showers tonight into Thu.

The main concern tonight through Thu will be the arrival of a
huge westerly ground swell (over 20 ft) with breakers up to 30 ft
both nearshore and in the surf zone. A high surf warning remains
in effect. The large westerly swell, persistent southerly winds
and high tides may combine to yield inundation of normally dry
coastal areas (coastal flooding). The high tides have been
decreasing, however the observed high tide has been 1.2 to 1.5ft
higher than predicted. The storm surge model indicates below
advisory thresholds on Thu. It is certainly possible given large
surf and persistent southerlies for most coastal flooding. A
combined surge and anomaly over 1.25ft will be necessary. This
will need further evaluation for another coastal flood statement.

The next frontal system with precipitable water (PWATs) over 1
inch (200% of normal) will progress across the area Friday into
Friday night. Probabilities for an inch or more of rain will
increase during this time frame. Topographically enhanced
locations with S and SW facing aspects will probably receive over
2 inches. Once again snow levels appear to remain high (6kft or
more) with no impacts expected for any of the mountain passes.
Levels do fall on Saturday close to 5000 feet, however
precipitations rates will most likely diminish in the colder air
mass. This front will have more moisture and will be slower
to progress across the area, however significant flooding
concerns due to excessive rainfall remains low at the moment.

Strong winds will be possible once again (late Thu night and
Fri), though this next storm does not look to be as powerful.
ARW, NAM12 and GFS are all indicating 925mb winds ramping up to
50-65kt on Friday over the coastal waters. ECMWF ensemble mean
6-hourly max wind gusts for Humboldt Bay and Eel Delta have
been creeping up to 38-42 mph with about 10-25 members out of 50
members in the range for a wind advisory, 45-55 mph, spread out
over a 24 hour period. Even along the Mendocino coast, ensemble
mean 6-hourly max gust are edging up to 42 mph on Friday. Also NBM
v4.1 is starting to pick up on the potential for strong winds
with 80-90% probabilities for gusts to 39-47 mph in a 24 hour
period ending Friday evening. There is no doubt that wind gusts
around 50 mph or more will develop for the higher elevations and
coastal headlands. Wind prone venturi effect sites in the King
Range and along the lost coast will probably gust even higher, 60
mph or more. Impactful wind gusts for Humboldt Bay, Eel delta and
vicinity are not certain with NBM indicating peak gusts most
likely around 35-40 mph which is below wind advisory thresholds.

Upper trough and cooling aloft will likely maintain sufficient
instability for showers on Saturday. Next storm in the line up
has been trending southward. Some wrap around moisture/precip may
still spread into the area on Sunday. A few ensemble members from
the GEFS and ENS are wetter than the deterministic and ensemble
mean, so there is still a very slight possibility (less than
10%) for more significant rain. Ensemble means and deterministic
guidance continues to trend drier for Monday with a ridge building
up over NW California. Additional storms with possible strong
winds and transient fronts with episodes of moderate to heavy are
right within the norm for the first week of January 2024.

&&

.AVIATION...An energetic COLD front moved across the region today.
Before and after the front, rain amounts were somewhat modest;
Cig/Vis were mostly VFR/MVFR at the coastal terminals, but
MVFR/IFR at UKI. The more concerning flight weather hazards were
strong gusty surface winds and very robust "above ground winds"
which most likely resulted in some in LLWS. A morning pilot report
(pirep) out of ACV indicated LLWS to the SE (along with light to
moderate Turbo) Winds begin to diminish post front except over Del
Norte where a strong surface pressure gradient, and continued
strong boundary winds kept the possibility of LLWS into afternoon.
VFR conditions should generally prevail overnight. But with all
the residual moisture inland, UKI will most likely experience
IFR/LIFR conditions Thursday morning. /TA

&&

.MARINE...Southerly winds have rapidly diminished throughout the
waters this afternoon with only isolated gale force gusts remaining
around Cape Mendocino. More moderate southerly winds will build in
for Thursday. Hazardous conditions remain, however, with steep and
chaotic short period seas reported in excess of 13 feet. While
conditions may briefly calm this evening, particularly in the
southern waters, a very steep long period swell will build in to all
waters late tonight. At its peak, this swell could reach as steep as
25 feet at 18 seconds. Such waves will maintain hazardous conditions
through the day Thursday even as the swell quickly decays below 18
feet by tomorrow evening.

Just in time for the swell to decrease, another strong storm system
will approach the outer waters early Friday morning, bringing
another round of strong southerly winds. Widespread gale force gusts
are expected throughout the waters by midnight Friday with only the
northern inner waters staying locally more sheltered. Another steep
long period swell is expected behind this second storm with seas
finally gradually calming through the weekend. /JHW

&&

.BEACH HAZARDS...A High Surf Warning remains in effect all along the
coast tonight through Thursday. A large westerly swell will build
through the waters starting tonight and will continue to build into
Thursday. Current guidance suggest breaking waves of 28 to 32 feet
will be possible on area beaches starting early Thursday morning.
Another storms systems will keep surf elevated into the weekend.
People are urged to remain extremely vigilant and avoid rocks and
jetties and steep beaches through the week and over the weekend.
Stay a safe distance back from the surf zone even if conditions
look tranquil. Waves can and do suddenly rise up out of nowhere,
sweeping you into the frigid and turbulent waters.

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     High Surf Warning from 8 PM this evening to 8 PM PST
     Thursday for CAZ101-103-104-109.

     Wind Advisory until 7 PM PST this evening for CAZ104.

     Winter Weather Advisory until 7 PM PST this evening for
     CAZ107.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Hazardous Seas Warning until 3 PM PST Thursday for PZZ450-455.

     Hazardous Seas Warning until 3 PM PST Thursday for PZZ470-
     475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 5:00 PM PSTCoastal Flood AdvisoryEKAHumboldt20 hr
Dec 28, 5:47 AM PSTWind AdvisoryEKADel Norte, Humboldt, Mendocino33 hr

Nearby

Gale Warnings in California, 2023Every gale warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.